Antibiotic Medication Allergy
WHAT YOU SHOULD KNOW:
An antibiotic medication allergy is a harmful reaction to an antibiotic. The reaction can start soon after you take the medicine, or days or weeks after you stop. Healthcare providers cannot know ahead of time if you will have an allergic reaction. Your immune system may become sensitive to the antibiotic the first time you take it. You may have an allergic reaction the next time. The antibiotics most likely to cause an allergic reaction are penicillins and cephalosporins.
CARE AGREEMENT:You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment.
- After you have an allergic reaction to an antibiotic, you may always be allergic to that antibiotic. A severe allergy may cause trouble breathing or organ damage. An antibiotic medication allergy can cause serious conditions such toxic epidermal necrolysis (TEN) and anaphylaxis. TEN can cause severe skin damage. Anaphylaxis is a sudden, life-threatening reaction that needs immediate treatment. Ask your healthcare provider for more information on TEN, anaphylaxis, and other serious reactions.
- Desensitization treatment may make your allergy worse. You may have a severe reaction to desensitization treatment. The desensitization treatment will need to be stopped.
WHILE YOU ARE HERE:
is a legal document that explains the tests, treatments, or procedures that you may need. Informed consent means you understand what will be done and can make decisions about what you want. You give your permission when you sign the consent form. You can have someone sign this form for you if you are not able to sign it. You have the right to understand your medical care in words you know. Before you sign the consent form, understand the risks and benefits of what will be done. Make sure all your questions are answered.
is a small tube placed in your vein that is used to give you medicine or liquids.
You may need extra oxygen
if your blood oxygen level is lower than it should be. You may get oxygen through a mask placed over your nose and mouth or through small tubes placed in your nostrils. Ask your healthcare provider before you take off the mask or oxygen tubing.
Caregivers will check your blood pressure, heart rate, breathing rate, and temperature. They will also ask about your pain. These vital signs give caregivers information about your current health.
- Epinephrine is used to treat severe allergic reactions such as anaphylaxis.
- Antihistamines decrease mild symptoms such as itching or a rash.
- Steroids: This medicine may be given to decrease inflammation.
You may need blood taken to give healthcare providers information about how your body is working.
Desensitization may be done after you have a reaction, if you need to be treated with the antibiotic again. Your healthcare provider will give you small doses of the antibiotic over a few hours. He will treat any allergic reaction that you have. The dose is increased a little at a time until the full dose is reached and the medicine stops causing an allergic reaction. After desensitization, you will have to take a dose of the antibiotic every day to keep your body desensitized.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Antibiotic Medication Allergy (Inpatient Care)
Micromedex® Care Notes:
- Antibiotic Medication Allergy
- Antiretroviral Medication Allergy
- Digoxin Toxicity
- Digoxin Toxicity, Ambulatory Care
- Dilantin Toxicity
- Dilantin Toxicity, Ambulatory Care
- Drug Allergy
Related encyclopedia articles: